Louisiana, 2009

Tornadoes and Flash Flooding in Louisiana, December 24, 2009

December 24, 2009 · NWS SHV · 16 events in 8 counties and zones

A strong upper level storm system moved its way out of the southern Great Basin and into the Southern Plains during the afternoon hours of December 23rd. Strong southerly flow was found ahead of this storm system with dewpoint temperatures in the lower to middle 60s noted northward to the Interstate 20 corridor of northeast Texas and northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$175,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level storm system moved its way out of the southern Great Basin and into the Southern Plains during the afternoon hours of December 23rd. Strong southerly flow was found ahead of this storm system with dewpoint temperatures in the lower to middle 60s noted northward to the Interstate 20 corridor of northeast Texas and northern Louisiana. Impressive deep layer shear was noted in the warm sector across the region which was conducive for discrete storm cells during the afternoon and evening across northeast Texas. These storms spawned tornadoes and produced large hail across portions of northeast Texas. The storm system moved eastward during the predawn hours of December 24th with again, numerous storms producing tornadoes across southern Arkansas and northern Louisiana. In addition to all the storm damage...these storms were prolific rain makers with numerous reports of flash flooding across the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 9:32 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Dec 23, 9:32 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
932 PM CST WED DEC 23 2009

.DISCUSSION...
UPDATES OUT FOR NEW TORNADO WATCH 806 UNTIL 12Z/6AM. WARM FRONT
DRAPED NORTH OF THE I-20 CORRIDOR WITH MOISTURE PLENTY THICK ON
THE SOUNDING...BUT STILL SOME DRY AIR ALOFT. THE AFTERNOON ROUND
OF TSTM ACTIVITY IS STILL LIFTING OUT ACROSS THE NORTHERN
TIER...WHILE MORE DEVELOPMENT COMING IN OVER THE SOUTHWEST CORNER.
MEANWHILE...THE FRONT AND UPPER LOW COMING OUT INTO CENTRAL TX...NOW
PAST ABILENE. FLASH FLOODING IS A GREAT CONCERN INTO THE
OVERNIGHT AS WELL AS THE TORNADO THREAT. SEVERAL AREAS QUITE
SOAKED FROM FIRST ROUND. AS THE SQUALL LINE DEVELOPS AND MOVES OUR
WAY...WE WILL TRANSITION INTO AN INCREASED DAMAGING WIND THREAT FROM
ANY BOWING SEGMENTS BY DAYBREAK. /24/

&&

.AVIATION...
MVFR CIGS FOR MOST WITH CONVECTIVE ISSUES AS WELL BRINGING DOWN
VSBY AND VARYING SFC WINDS. SOUTHEAST FLOW OVERNIGHT WILL SHIFT TO
SOUTHWEST ALONG THE FRONT AND REMAIN RATHER GUSTY INTO THE
AFTERNOON WITH GUSTS AROUND 30 KTS LIKELY AS THE COLD AIR SPREADS
BACK INTO THE REGION AFTER DAYBREAK. WE/LL KEEP MVFR AT LEAST AS
COLD AIR DEEPENS AND WIND VEER MORE WESTERLY DURING THE AFTERNOON.
VFR EXPECTED BEYOND TOMORROW AND INTO THE WEEKEND. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  56  30  47  30 / 100  70  10  10  10
MLU  60  60  31  47  30 / 100  70  10  10  10
DEQ  54  54  25  43  26 / 100  70  20  10  10
TXK  54  54  29  43  30 / 100  70  20  10  10
ELD  57  57  29  46  28 / 100  70  20  10  10
TYR  49  49  28  45  30 / 100  70  10  10  10
GGG  51  51  26  47  30 / 100  70  10  10  10
LFK  52  55  30  50  31 / 100  70  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     FLASH FLOOD WATCH UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     FLASH FLOOD WATCH UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010-012>014.

OK...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     FLASH FLOOD WATCH UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151-153.

&&

24
Hazardous weather outlook, Dec 23, 11:49 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CST WED DEC 23 2009

ARZ050-051-059>061-070>073-LAZ001>006-010-012>014-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-153-241230-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-RUSK-PANOLA-SHELBY-
1149 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
THROUGH EARLY THURSDAY MORNING AS A DEVELOPING STORM SYSTEM ACROSS
THE SOUTHERN PLAINS IS FORECAST TO DRAG A STRONG COLD FRONT
THROUGH THE FOUR STATE REGION. SEVERE THUNDERSTORMS COULD AFFECT
LOCATIONS ALONG AND WEST OF A HOPE ARKANSAS TO BOSSIER CITY
LOUISIANA TO MANY LOUISIANA LINE. DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

BY LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
A SQUALL LINE AND MOVE EASTWARD. THE MAIN THREAT OF SEVERE WEATHER
WILL TRANSITION MORE TO DAMAGING WINDS AND HEAVY RAIN AS THE
SQUALL LINE DEVELOPS...ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL
STILL REMAIN POSSIBLE.

HEAVY RAINFALL FROM 3 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE WITH THIS ACTIVITY. THIS RAINFALL
COULD LEAD TO FLOODING PROBLEMS...ESPECIALLY FOR LOW LYING AND
POOR DRAINAGE AREAS.

AT THIS TIME...THE SQUALL LINE IS EXPECTED TO MOVE ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA LATE THIS EVENING INTO EARLY THURSDAY
MORNING...CROSSING INTO NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS
BY SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE SQUALL LINE IS EXPECTED TO LEAVE EASTERN PORTIONS OF THE FOUR
STATE REGION BY NOON THURSDAY. BEYOND THURSDAY AFTERNOON...THE
PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED THIS AFTERNOON THROUGH THURSDAY MORNING.

LAZ011-017>022-TXZ149-152-165>167-241230-
RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-NACOGDOCHES-ANGELINA-SAN AUGUSTINE-SABINE TX-
1149 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
EARLY THURSDAY MORNING AS A DEVELOPING STORM SYSTEM ACROSS THE
SOUTHERN PLAINS IS FORECAST TO DRAG A STRONG COLD FRONT THROUGH
THE FOUR STATE REGION. SEVERE THUNDERSTORMS COULD DEVELOP BY THIS
AFTERNOON...AFFECTING LOCATIONS ALONG AND WEST OF A HOPE ARKANSAS TO
BOSSIER CITY LOUISIANA TO MANY LOUISIANA LINE. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.

BY LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
A SQUALL LINE AND MOVE EASTWARD. THE MAIN THREAT OF SEVERE WEATHER
WILL TRANSITION MORE TO DAMAGING WINDS AND HEAVY RAIN AS THE
SQUALL LINE DEVELOPS...ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL
STILL REMAIN POSSIBLE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY TODAY.
RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED...ALTHOUGH ISOLATED
HIGHER AMOUNTS CAN NOT BE RULED OUT. THIS RAINFALL COULD LEAD TO
PONDING OF ROADWAYS AND LOW LYING AREAS.

AT THIS TIME...THE SQUALL LINE IS EXPECTED TO MOVE ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA LATE THIS EVENING INTO EARLY THURSDAY
MORNING...CROSSING INTO NORTHERN LOUISIANA AND SOUTHWEST ARKANSAS
BY SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE SQUALL LINE IS EXPECTED TO LEAVE EASTERN PORTIONS OF THE FOUR
STATE REGION BY NOON THURSDAY. BEYOND THURSDAY AFTERNOON...THE
PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED THIS AFTERNOON THROUGH THURSDAY MORNING.

05

In the hours before

Local storm report, Dec 24, 12:57 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TORNADO          NACOGDOCHES             31.61N 94.65W
12/23/2009                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN ON HWY 7. REPORT OF 1 HOME WITH THE
            PORCH ROOF REMOVED AND OTHER DAMAGE TO THE HOME.

1002 PM     TORNADO          LUFKIN                  31.33N 94.73W
12/23/2009                   ANGELINA           TX   BROADCAST MEDIA

            A BUILDING COLLAPSED AND THE ROOF WAS BLOWN OFF AN
            APARTMENT IN TOWN. NO REPORT OF INJURIES.

&&

MBERRY
Special weather statement, Dec 24, 1:04 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
104 AM CST THU DEC 24 2009

TXZ153-166-167-240730-
SABINE-SAN AUGUSTINE-SHELBY-
104 AM CST THU DEC 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 130 AM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     SHELBY...SAN AUGUSTINE AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...GENEVA...MACUNE...ROSEVINE AND SAN AUGUSTINE...

AT 103 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MACUNE...OR 28 MILES SOUTH OF CENTER...
MOVING NORTHEAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO THIS STORM IS
SHOWING SIGNS OF ROTATION AND WILL CONTINUE TO MONITORED CLOSELY.

18
Special weather statement, Dec 24, 1:21 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 AM CST THU DEC 24 2009

LAZ001-002-010-TXZ126-138-151-153-240815-
BOSSIER-CADDO-DE SOTO-HARRISON-MARION-PANOLA-SHELBY-
121 AM CST THU DEC 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 AM CST...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO...WESTERN BOSSIER AND NORTHERN DE SOTO...
IN NORTHEAST TEXAS...
     EASTERN MARION...EASTERN HARRISON AND EASTERN PANOLA...
IN EASTERN TEXAS...
     NORTHERN SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY...GREENWOOD...OIL CITY...
     SHREVEPORT...STONEWALL...VIVIAN...DEBERRY...ELYSIAN FIELDS...
     JOAQUIN...KARNACK...MARSHALL...SMITHLAND...TENAHA...WASKOM AND
     WOODLAWN...

AT 117 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KARNACK TO 5 MILES
NORTHWEST OF ELYSIAN FIELDS TO 7 MILES NORTH OF JOAQUIN TO 6 MILES
SOUTHEAST OF TENAHA...MOVING NORTHEAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Local storm report, Dec 24, 1:36 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      6 N BROADDUS            31.39N 94.27W
12/24/2009                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            SAN AUGUSTINE COUNTY SHERIFFS OFFICE REPORTS FLOODING AT
            THE INTERSECTION OF HWY 103 AND FM 1277.

&&

18
Special weather statement, Dec 24, 1:46 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
146 AM CST THU DEC 24 2009

LAZ010-017-TXZ153-166-167-240845-
DE SOTO-SABINE-SAN AUGUSTINE-SHELBY-
146 AM CST THU DEC 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 245 AM CST...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     DE SOTO AND SABINE...
IN EASTERN TEXAS...
     SHELBY...SAN AUGUSTINE AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENEVA...PATROON...ROSEVINE AND SAN AUGUSTINE...

AT 140 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR SAN AUGUSTINE...
INTO WESTERN SHELBY COUNTY...AND MOVING NORTHEAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...A FEW
STORMS ARE SHOWING WEAK SIGNS OF ROTATION...AND WILL BE MONITORED
CLOSELY.

18
Local storm report, Dec 24, 1:56 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
156 AM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TORNADO          LUFKIN                  31.33N 94.73W
12/23/2009                   ANGELINA           TX   LAW ENFORCEMENT

            *** 1 INJ *** INJURY OCCURRED AT THE LOCAL OLIVE GARDEN
            RESTAURANT PARKING LOT. THE FORCE OF THE WINDS IN
            ASSOCIATION WITH THE TORNADO FORCED A WOMAN UNDER A CAR.
            SHE WAS TREATED AND RELEASED FROM A LOCAL HOSPITAL.

1002 PM     TORNADO          LUFKIN                  31.33N 94.73W
12/23/2009                   ANGELINA           TX   BROADCAST MEDIA

            THE LUFKIN VFW BUILDING HAS BEEN COMPLETELY DESTROYED.

&&

MBERRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Sabine

When
December 24, 3:24 AM CST to 3:26 AM CST
Where
Sabine County, 1.94 mi NNE of Belmont to 2.85 mi NNW of Boleyn
Rating
EF0
Path length
1.19 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.746, -93.507

Several large pecan trees were uprooted east of Hwy. 175 south of Pleasant Hill, Louisiana where an EF0 tornado first touched down. The tornado traveled northeast approximately 1.2 miles snapping large limbs and damaging numerous trees before lifting at the intersection of Terrell Road and Miles Road. Maximum winds are estimated at 65-75 mph.

Tornado, Sabine

When
December 24, 4:21 AM CST to 4:25 AM CST
Where
Sabine County, 1.51 mi NW of Many to 3.78 mi NNW of Many
Rating
EF0
Path length
2.67 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.584, -93.499

Several pine trees were snapped along hwy. 175 north of the intersection of Hwy. 171 and 175. The weak tornado tracked north along Hwy. 175 and uprooted several large trees on the east side of Hwy. 175 before lifting. Maximum winds are estimated at 70-75 mph.

Flash Flood, Caddo

When
December 24, 4:29 AM CST to 5:30 AM CST
Where
Caddo County, 1.94 mi E of La Rosen to 1.81 mi ESE of La Rosen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.398, -93.767

Linwood Avenue between Bert Kouns and Flournoy Lucas Road was flooded.

Thunderstorm Wind, De Soto

When
December 24, 4:50 AM CST
Where
De Soto County, Pelican
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.880, -93.580

Thunderstorm winds downed a tree in Pelican, Louisiana.

Tornado, Red River

When
December 24, 5:36 AM CST to 5:39 AM CST
Where
Red River County, 3.54 mi SSW of Martin to 1.24 mi SSW of Liberty
Rating
EF0
Path length
2.76 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.030, -93.234

A few trees large trees were downed along with large snapped limbs with the initial touchdown near SR 784 and Esperanza Road. The storm then moved in a north northeast direction snapping tree tops on PR 207 before lifting just southeast of Martin, Louisiana. Maximum winds were estimated at 70-75 mph.

Flash Flood, Union

When
December 24, 6:00 AM CST to 9:30 AM CST
Where
Union County, 1.39 mi WSW of Randolph to 0.71 mi SW of Bernice
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.975, -92.703

Flash flooding was reported across western Union Parish which closed roads between Junction City and Bernice, Louisiana. Water was also reported in a few homes.

Flash Flood, De Soto

When
December 24, 6:00 AM CST to 9:45 AM CST
Where
De Soto County, 1.85 mi WNW of Oxford to 1.96 mi W of Pelican
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.929, -93.660

State Wildlife and Fisheries agents had to remove a woman from here flooded car when she attempted to cross flooded Hwy. 513 (Oxford Road) early Christmas morning.

Flash Flood, Bienville

When
December 24, 7:06 AM CST to 9:45 AM CST
Where
Bienville County, 0.85 mi SE of Danville to 2.75 mi SSW of Alberta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.221, -92.840

Numerous roads were underwater and closed across the parish.

Flash Flood, Claiborne

When
December 24, 7:06 AM CST to 9:30 AM CST
Where
Claiborne County, 1.37 mi SSE of Soco to 1.55 mi NE of Colquitt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.981, -93.163

Numerous parish roads were underwater and closed across the parish.

Thunderstorm Wind, Claiborne

When
December 24, 7:26 AM CST
Where
Claiborne County, 16 mi SE of Homer
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.616, -92.875

Trees were downed on Cooktown Road in extreme southeast Claiborne Parish.

Flash Flood, Red River

When
December 24, 7:42 AM CST to 9:45 AM CST
Where
Red River County, 0.44 mi ENE of Hall Summit to 2.68 mi N of East Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.183, -93.293

Numerous reports of roads underwater and closed across the parish.

Flash Flood, Union

When
December 24, 8:00 AM CST to 9:30 AM CST
Where
Union County, 4.01 mi E of Farmerville Arpt to 0.47 mi SW of Rocky Branch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.724, -92.261

Flooding was reported on Hwy. 3 and 143 from near Rocky Branch and Crossroads near Haile, Louisiana.

Tornado, Union

When
December 24, 8:20 AM CST to 8:26 AM CST
Where
Union County, 2.32 mi E of Shiloh to 5.4 mi WSW of Conway
Rating
EF1
Path length
5.96 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.770, -92.540

Numerous trees were downed, with trees damaging 3 homes on the northwest shore of Lake Darbonne. Several tin sheds were blown into the woods/lake, and a wooden shop was moved off of its foundation. Shingles were removed off of one home. The heaviest concentration of damage was found on Walnut Tree Road north of Highway 2. Per the local media/eye-witness reports, strong post-frontal gradient winds downed a couple of damaged trees along the tornado’s path, destroying a metal shed.

Flash Flood, Lincoln

When
December 24, 8:30 AM CST to 9:30 AM CST
Where
Lincoln County, 1.15 mi W of Chautauqua Spgs to 3.02 mi SW of Barnet Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.548, -92.670

Water was covering several roads throughout the city of Ruston, Louisiana including Sunshine Road, LA 146, Ewbanks Road, Sisemore and Hedge Path.

Thunderstorm Wind, Lincoln

When
December 24, 8:30 AM CST
Where
Lincoln County, 2.99 mi ENE of Chautauqua Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.560, -92.600

Trees were downed and entangled in powerlines along Chandler Road.

Flash Flood, Bienville

When
December 24, 9:30 AM CST to 9:45 AM CST
Where
Bienville County, 1.59 mi N of Arcadia Arpt to 1.68 mi SSE of Arcadia
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.553, -92.949

Water was running over Saline Ridge Road and swept a truck off the road. A high water rescue was needed for an elderly man who was trapped in a truck. The man was taken to a local hospital for hypothermia.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203004, 203005, 203041, 203052, 200666, 203051, 203229, 203046, 203047, 203049, 203048, 203053, 202997, 203055, 203056, 203054.